Methadone is a very strong painkiller. It is also used to treat heroin addiction. Methadone overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
Heroin is a pain-killer derived from morphine. It is very addictive and known for causing significant withdrawal symptoms. It has been illegal in t...Read Article Now Book Mark Article
Methadone overdose can also occur if a person takes methadone with certain painkillers. These painkillers include oxycontin, hydrocodone (Vicodin), or morphine.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...Read Article Now Book Mark Article
Methadone can be poisonous in large amounts.
Medicines with these brand names contain methadone:
Other medicines may also contain methadone. The ones above include methadone products that are swallowed or injected into a vein, muscle, or under the skin.
Below are symptoms of a methadone overdose in different parts of the body.
EYES, EARS, NOSE, AND THROAT
- Tiny pupils
STOMACH AND INTESTINES
HEART AND BLOOD
- Low blood pressure
- Weak pulse
- Breathing problems, including slow, labored, or shallow breathing
- No breathing
- Coma (decreased level of consciousness and lack of responsiveness)
- Muscle twitches
- Blue fingernails and lips
- Cold, clammy skin
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the medicine (strength, if known)
- Time it was swallowed
- Amount swallowed
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
Poison control center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may be done include:
- Blood and urine tests
- Chest x-ray
- CT scan
- ECG (electrocardiogram, or heart tracing)
Treatment may include:
- Fluids through a vein (by IV)
- Medicine to reverse the effects of the methadone (an antidote) and to treat other symptoms
- Activated charcoal
- Breathing support, including tube through the mouth and connected to a breathing machine (ventilator)
How well someone does depends on the amount of poison swallowed and how quickly treatment is received. The faster medical help is given, the better the chance for recovery.
If an antidote can be given, recovery from an overdose begins right away. However, since methadone's effects can last for about a day, the person usually stays in the hospital overnight. They may receive several doses of the antidote.
People who take a large overdose may stop breathing. They may have seizures if they do not get the antidote quickly. Complications such as pneumonia, muscle damage from lying on a hard surface for a long time, or brain damage from lack of oxygen may cause permanent disability.
Death can occur in severe cases.
Aronson JK. Opioid receptor agonists. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:348-380.
Kowalchuk A, Reed BC. Substance use disorders. In: Rakel RE, Rakel DP, eds. Textbook of Family Medicine. 9th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 50.
Nikolaides JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.
Review Date: 10/3/2019
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.